Secondary Logo

Toxicology Round: Synthetic Marijuana and Brodifacoum a Toxic Combo

Gussow, Leon, MD

doi: 10.1097/01.EEM.0000542264.09874.f2
Toxicology Round

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Figure

Figure

The rat poison hit the fan a few months ago.

The Illinois Department of Public Health reported four cases of vitamin K-dependent coagulopathy and bleeding requiring hospitalization in March. Each of the patients had smoked synthetic cannabinoid shortly before symptom onset. The number of cases reached 38, including one death, a week later. All of those patients were hospitalized after presenting with symptoms such as hemoptysis, hematuria, epistaxis, and mucocutaneous bleeding. Biological samples from three of them tested positive for brodifacoum. By May, 164 cases and four fatalities had been reported. Cases were also identified in other states, including Maryland and Wisconsin.

This is nothing new, however. One report described a 22-year-old man who developed severe bleeding after ingesting the superwarfarin brodifacoum in d-Con brand mouse bait to enhance the effects of smoking marijuana. (Am J Hematol 2007;82[7]:656.) He said many of his friends laced marijuana with rat poison to increase the duration and intensity of their high. The patient reasoned that if smoking brodifacoum had such an effect, ingesting it would be even better.

The authors also noted at least two previous reports of patients who developed severe coagulopathy and bleeding after smoking crack cocaine or marijuana mixed with brodifacoum, suggesting that the long-acting anticoagulant rodenticide is heat-stable and could be toxic after inhalation exposure. A 37-year-old man, for example, presented with epistaxis and retroperitoneal hemorrhage after smoking crack adulterated with brodifacoum. (N Engl J Med 2001;345[9]:700.)

It is extremely difficult to treat a single patient with brodifacoum poisoning, let alone dozens or hundreds. To appreciate why, we have to understand the pharmacology and toxicology of long-acting anticoagulant rodenticides.

Back to Top | Article Outline

Long Half-Life and Action

Brodifacoum and other superwarfarins were developed in the 1970s to counter growing resistance among rodent populations to warfarin. Brodifacoum is about 100 times more potent than warfarin in blocking production of the vitamin K-dependent clotting factors (II, VII, IX, and X). It is also lipophilic, has a large volume of distribution, concentrates in the liver where clotting factors are synthesized, and may undergo enterohepatic circulation. All of these factors give the anticoagulant extremely long half-life and duration of action. Warfarin's half-life is generally 37-42 hours; brodifacoum's is 16-34 days. Some patients with brodifacoum poisoning needed treatment with vitamin K1 for a year or more before normal spontaneous coagulation function was reestablished.

Precursors of the vitamin K-dependent factors are activated in the liver by the addition of a carboxy group as part of the body's clotting mechanism. Vitamin K1 is converted in the process into inactive vitamin K 2,3-epoxide, which is recycled to form another molecule of active vitamin K1. (See figure.) Brodifacoum blocks a key enzyme in this cycle, vitamin K 2,3-epoxide reductase. This blockade won't allow vitamin K1 to regenerate, and synthesis of active II, VII, IX, and X requires prolonged supplemental dosing of vitamin K1.

Unfortunately, no widely accepted guidelines specify exactly how to manage acute cases nor do they indicate the optimal dose, route, and duration of vitamin K1 therapy. Brodifacoum-poisoned patients who present with significant bleeding should receive fresh frozen plasma or prothrombin complex concentrate to increase deficient clotting factors levels immediately, along with intravenous or oral vitamin K1. Parenteral vitamin K1 takes effect somewhat more rapidly than oral preparations, but carries the risk of causing an anaphylactoid reaction.

Patients poisoned by brodifacoum must take supplemental vitamin K1 pills for months if not a year or more. These pills generally contain 5 mg of the vitamin. The highest dose required in the Illinois cohort was 50 mg three times a day. That's 30 pills a day. Some cases of brodifacoum poisoning described in the literature were treated with 400 mg or even 600 mg vitamin K1 daily. Getting patients to comply with this regimen is difficult and, in some cases, impossible.

These patients should return for follow-up several times a month for relevant coagulation tests (PT, INR) and eventual safe tapering of the vitamin K1 dose. Patients may be deterred from returning if these visits involve long waits each time. Special clinics were set up to expedite follow-up in Illinois, but a significant number of patients ended up being readmitted to the hospital because of noncompliance and recurrent bleeding.

The cost of vitamin K1 pills required to treat these cases can amount to thousands of dollars per patient. This population is often uninsured, and this can be a devastating barrier to adequate therapy. The Illinois DOH was fortunate to receive a donation of nearly 800,000 tablets of vitamin K from the Bausch Foundation, an independent charity associated with Valeant Pharmaceuticals.

Asymptomatic patients who used a synthetic cannabinoid don't require follow-up if the prothrombin time and INR at presentation and at 48-72 hours after the last exposure are normal. Of course, patients should be advised to avoid further exposure to synthetic cannabinoids.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.